Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Birmingham, AL

March 31, 2015Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2015, 5:55 PM CDT for Blount County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2015, 5:55 PM CDT (22:55 UTC)
Expired
Mar 31, 2015, 6:30 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:22 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KBMX 312255
SVRBMX
ALC009-312330-
/O.NEW.KBMX.SV.W.0033.150331T2255Z-150331T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  STRAWBERRY...OR 7 MILES SOUTH OF ARAB...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SNEAD...SUSAN MOORE...STRAWBERRY...MCLARTY AND BROOKSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3409 8630 3408 8632 3412 8660 3416 8658
      3418 8655 3419 8656 3422 8654 3423 8652
      3425 8652 3425 8649 3426 8649 3426 8645
TIME...MOT...LOC 2255Z 274DEG 49KT 3422 8654 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:46 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 12:46 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT TUE MAR 31 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE TODAY AS SURFACE
TEMPERATURES WARM INTO THE 70S AND A WARM FRONT LIFTS NORTHWARD.
A SURFACE WARM FRONT WAS LOCATED FROM NEAR TUSCALOOSA TO AUBURN.
SURFACE DEWPOINTS ARE NEAR 60 DEGREES SOUTH OF THE FRONT. SOUTHWEST
LOW LEVEL FLOW WILL PUSH THE MORE MARITIME AIR NORTHWARD ACROSS
ALL OF CENTRAL ALABAMA THIS AFTERNOON. MORNING UPPER AIR SOUNDINGS
SHOW A WARM NOSE AROUND 800MB WITH VERY COLD AIR FROM 700MB AND
ABOVE. 700-500MB LAPSE RATES ARE IN THE 8-8.5 CELSIUS
RANGE...WHICH WILL PROMOTE THE PRODUCTION OF LARGE HAIL. THE WARM
NOSE WILL KEEP A LID ON CONVECTION THIS MORNING...BUT FORECAST
SOUNDINGS INDICATE THE WARM NOSE ERODING BY 17Z...WITH FORECAST
CAPE VALUES NEAR 1500-1800 J/KG THIS AFTERNOON. AN UPPER LEVEL
SHORT WAVE TROF OVER NORTHWEST ARKANSAS WILL TRACK SOUTHEAST
TODAY AND PROVIDE LIFT FOR MORE ORGANIZED STORMS. THE IMPULSE MAY
TRIGGER AN UPSTREAM MCS THAT TRACKS SOUTHEAST ACROSS CENTRAL
ALABAMA LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS
ALREADY RAISED THE CONVECTIVE OUTLOOK TO SLIGHT RISK...WHICH SEEMS
REASONABLE GIVEN THE EXPECTED CONDITIONS.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

WARM FRONT CURRENTLY LIFTING NORTH OF BHM AND EET...APCHG ASN AND
ANB. BNDRY WILL ACT AS TRIGGER/FOCUS FOR AFTERNOON CONVECTION WITH
MOIST AND UNSTABLE AIR TO THE SOUTH AND COLD AIR ALOFT. TIMING OF
CONVECTION IS PROBLEMATIC AT THIS TIME...AND CONTINUED PREVIOUS
TIMING AND WILL ADJUST AS THE SITUATION EVOLVES. MGM/TOI MAY SEE A
FEW VCSH...HOWEVER MAIN ACTIVITY WILL REMAIN NORTH. CIGS OUTSIDE
OF TSTMS SHOULD REMAIN VFR...WITH TYPICAL REDUCTIONS DURING ANY
TSTM ACTIVITY AT/NEAR TAF SITES. EXPECT ACTIVITY TO DIMINISH
THROUGH THE EVENING HOURS. GOOD CHANCE OF FOG/LOW CLOUDS WILL
RETURN AT MGM LATE TONIGHT...UNTIL AFTER SUNRISE.

JD/02

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  75  56  77  60 /  40  30  30  40  30
ANNISTON    51  76  57  78  60 /  40  30  30  40  20
BIRMINGHAM  54  78  59  80  62 /  40  40  30  40  20
TUSCALOOSA  58  79  60  82  63 /  30  40  30  40  10
CALERA      57  78  59  80  62 /  30  40  30  40  10
AUBURN      56  78  58  79  60 /  40  40  30  20  10
MONTGOMERY  59  80  60  83  61 /  40  40  30  20  10
TROY        60  80  59  82  59 /  40  50  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 3:19 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT TUE MAR 31 2015

ALZ011>015-017>050-012330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
319 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT SOUTHWESTERN
PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING...UNTIL 9PM
...GENERALLY ALONG AND NORTHEAST OF A LINE FROM MILLPORT TO
CENTREVILLE TO TROY. THE THREATS WILL BE LARGE HAIL AND WIND GUSTS
UP TO 60 MPH. SEE THE SEVERE THUNDERSTORM WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON
ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE
IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND
WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP
IN THE VICINITY OF A QUASI STATIONARY FRONT.

ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.

In the hours before

Local storm report, Mar 31, 4:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             WELLINGTON              33.83N 85.89W
03/31/2015  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

DAVIS
Local storm report, Mar 31, 5:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             OXFORD                  33.60N 85.83W
03/31/2015  E1.00 INCH       CALHOUN            AL   PUBLIC

&&

DAVIS
Local storm report, Mar 31, 5:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ASHLAND                 33.28N 85.84W
03/31/2015  E1.75 INCH       CLAY               AL   EMERGENCY MNGR

&&

DAVIS
Local storm report, Mar 31, 5:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NNE ASHCRAFT CORNER   33.59N 87.85W
03/31/2015  E1.00 INCH       FAYETTE            AL   TRAINED SPOTTER

&&

DAVIS
Local storm report, Mar 31, 5:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 N WADLEY              33.20N 85.57W
03/31/2015  E1.00 INCH       RANDOLPH           AL   EMERGENCY MNGR

            QUARTER SIZED HAIL POSSIBLY BIGGER COVERING THE GROUND
            NORTH OF WADLEY

&&

HA
Local storm report, Mar 31, 5:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ASHLAND                 33.28N 85.84W
03/31/2015  E1.75 INCH       CLAY               AL   EMERGENCY MNGR

            NEAR THE INTERSECTION OF HWY 77 AND HWY 9 IN ASHLAND

&&

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:25 AM CDTDense Fog AdvisoryBMXBarbour, Bullock, Macon, Pike, Russell3 hr
Mar 31, 1:30 PM CDTSpecial Weather StatementBMXWalker30 min
Mar 31, 1:51 PM CDTSpecial Weather StatementBMXBlount39 min
Mar 31, 2:30 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Mar 31, 2:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion34 min
Mar 31, 3:06 PM CDTSevere Thunderstorm WarningBMXEtowah39 min
Mar 31, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston60 min
Mar 31, 3:57 PM CDTSevere Thunderstorm WarningBMXBlount33 min
Mar 31, 4:08 PM CDTSevere Thunderstorm WarningBMXTalladega37 min
Mar 31, 4:13 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair32 min
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningBMXClay, Talladega50 min
Mar 31, 4:26 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningBMXWinston16 min
Mar 31, 4:29 PM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Mar 31, 4:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega24 min
Mar 31, 4:41 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa54 min
Mar 31, 4:53 PM CDTSevere Thunderstorm WarningBMXEtowah22 min
Mar 31, 5:00 PM CDTSevere Thunderstorm WarningBMXCleburne45 min
Mar 31, 5:10 PM CDTSevere Thunderstorm WarningBMXRandolph50 min
Mar 31, 5:17 PM CDTSevere Thunderstorm WarningBMXCalhoun28 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningBMXBlount26 min
Mar 31, 5:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Mar 31, 5:26 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Mar 31, 5:34 PM CDTSevere Thunderstorm WarningBMXEtowah56 min
Mar 31, 5:42 PM CDTSevere Thunderstorm WarningBMXFayette33 min
Mar 31, 6:07 PM CDTSevere Thunderstorm WarningBMXFayette, Walker38 min
Mar 31, 6:08 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa52 min
Mar 31, 6:30 PM CDTSpecial Weather StatementBMXClay30 min
Mar 31, 6:32 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby58 min
Mar 31, 6:42 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby48 min
Mar 31, 6:44 PM CDTSevere Thunderstorm WarningBMXWalker36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.